Your Antibiotics Can Cause Hearing Loss

Improving Your Hearing Health Through Annual Wellness Visits
August 21, 2019

Hearing loss and antibiotics

At some point in our lives, we’ve all been sick. Whether it’s a common cold, a nasty stomach bug, or a sinus infection, we all know what it’s like to feel under the weather.

Thanks to modern medicine, however, many of us can get relief from troublesome symptoms or even be cured of our ailments with a variety of different pharmaceuticals. Antibiotics, whether you love them or hate them, are an integral part of treatment for a wide range of different bacterial infections, so they’re an incredibly common medicine for many of us in our daily lives.

But did you know that your antibiotics can cause hearing loss? While your antibiotics might help you get over that horrible flu, they come with a whole host of different side-effects that many of us have never heard of but can last a lifetime. Thankfully, new research has identified the cause of antibiotic-induced hearing loss, paving the way for improvements in how we treat bacterial infections and new developments in antibiotic technology.

The Research

A recent study conducted by researchers at the Creighton University in Nevada has finally found the source of antibiotic-induced hearing loss as a result of taking aminoglycoside antibiotics. The cause of this hearing loss, you might ask? Inflammation – the body’s response to infection.

When the human body responds to an infection, it can do a number of different things, depending on if the infection is localized (i.e., in a specific part of the body, like the leg) or systemic (i.e., spread throughout the body. During a localized infection, the site of the infection gets red, swollen, and perhaps painful, but doesn’t cause full-body symptoms. As soon as that infection spreads from the original site of infection, however, inflammation becomes rampant throughout the body.

This body-wide inflammation, it turns out, makes the ion channels in the inner ear’s sensory hair cells (the cells responsible for transmitting audiological information to the brain) more permeable to antibiotics. This makes the sensory hair cells more sensitive to the toxicity of an antibiotic and increases one’s risk for hearing loss.

The cause of this increased permeability and sensitivity? A single protein: TRPV1, which allows antibiotics to get into the hair cells. In a test with mice, the researchers found that mice bred without a TRPV1 gene went through a course of aminoglycoside antibiotics with no ill effect. Normal mice, however, ended up with hearing loss after taking the antibiotics.

Antibiotics And Your Hearing Health

Since scientists don’t currently have a technique to prevent the expression of the TRPV1 protein in humans, we don’t yet have a way to protect patients from antibiotic-induced hearing loss after taking aminoglycoside antibiotics. However, thanks to the efforts of these researchers, we know have interesting insight into how people end up with hearing loss after a course of antibiotics.

Using this information, the researchers suggest that doctors avoid prescribing aminoglycosides to individuals with systemic, full-body infections due to the increased risk of hearing loss. However, aminoglycoside antibiotics are favored among physicians due to their broad-spectrum application, especially among newborns.

Since these antibiotics can be lifesaving, the researchers caution against throwing them by the wayside; instead, they recommend that physicians warn patients of the potential side effects. Finally, the researchers suggest that physicians should be prepared to arrange auditory rehabilitation services for their patients after they recover from their infection.

Leave a Reply

Your email address will not be published. Required fields are marked *

x

We use cookies to give you the best online experience. By agreeing you accept the use of cookies in accordance with our cookie policy.

I accept I decline Privacy Center Privacy Settings Learn More about our Cookie Policy